South Dakota, 2012

Wildfire in South Dakota, January 9, 2012

January 9, 2012 · NWS FSD · 1 event in 1 county or zone

Unseasonably warm and dry weather, along with dry and dormant vegetation, provided a setting in which several fires which were started to burn trash and vegetation went out of control in Moody County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Unseasonably warm and dry weather, along with dry and dormant vegetation, provided a setting in which several fires which were started to burn trash and vegetation went out of control in Moody County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 9, 2:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 9, 2:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CST MON JAN 9 2012

.DISCUSSION.../UPDATED AT 300 PM CST/
ALL MODELS POINT TO A QUIET NIGHT WITH ONLY A LITTLE THIN CIRRUS AND
LIGHT GENERALLY SW WINDS. TEMPERATURES ARE EXPECTED TO HOLD A LITTLE
ABOVE GUIDANCE LOWS TONIGHT IN THE LIGHT MILD AIR FLOW...BUT COULD
BE SLIGHTLY TRICKY WITH SHELTERED AREAS DROPPING OFF MORE AND
SLIGHTLY ELEVATED PLACES BEING WARMER DUE TO THE REAL WARM AIR
GETTING SO CLOSE TO THE SURFACE. / WILLIAMS

ONE LAST DAY OF 25 TO 30 DEGREE ABOVE NORMAL TEMPERATURES TUESDAY
BEFORE A VERY STRONG COLD FRONT SWINGS THROUGH. HIGHS WILL BE VERY
SIMILAR TO TODAY BUT WENT 2 OR 3 DEGREES WARMER IN SPOTS WITH A
LITTLE ENHANCED MIXING AHEAD OF THE INCOMING FRONT. WENT WITH
SOMEWHAT NON DIURNAL TEMPERATURES TUESDAY NIGHT AND NON DIURNAL
TEMPERATURES ON WEDNESDAY...BUT NOT TOO SEVERE AS THE LACK OF SNOW
COVER AND SOMEWHAT MODIFIED COLD AIR SHOULD ALLOW FOR SOME MIXING
THROUGH THE DAY. SOME BRIEF LIFT AND MOISTURE WILL MOVE THROUGH AS
THE MAIN WAVE PASSES LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING SO
KEPT SOME LOW TO MID RANGE POPS IN. NOT EXPECTING ANYTHING OVER AN
INCH HOWEVER...WITH MOST LOCATIONS A COUPLE OF TENTHS OR LESS. ONE
THING TO WATCH FOR WILL BE THE POTENTIAL FOR WIND ADVISORY WIND
SPEEDS ON WEDNESDAY. AT THIS TIME WOULD BE VERY BORDERLINE SO NOT
PLANNING ON ISSUING ANYTHING.

THURSDAY LIKELY TO BE THE COLDEST DAY OF THE PERIOD AND WILL
CONTINUE HIGHS IN THE TEENS TO LOWER 20S. IF WE GET ABSOLUTELY NO
SNOW COVER ANYWHERE THEN HIGHS WILL LIKELY BE A FEW DEGREES WARMER
THAN FORECAST. STILL BREEZY ON THURSDAY BUT MAINLY EXPECTING 15 TO
25 MPH WINDS...WHICH WILL LEAD TOWARDS WIND CHILL VALUES OF ABOUT 5
TO 15 DEGREES BELOW ZERO.

IN THE LATTER PERIODS(FRI/MON)...A BIT MORE OF A CHANGEABLE AND LESS
PREDICTIVE PATTERN THAN HAS BEEN THE CASE THE PAST SEVERAL WEEKS.
WILL AGAIN ASIDE CLOSEST TO THE ECMWF/GEM OUTPUT AS THE GFS HAS BEEN
MUCH LESS CONSISTENT AND HAS NOT VERIFIED NEARLY AS WELL THIS WINTER
OR LAST. EARLY IN THE PERIOD STRONG NORTHWEST FLOW ALOFT WILL SPREAD
ACROSS THE AREA AND STILL SOME CONCERN FOR SOME PATCHY LIGHT SNOW
THURSDAY NIGHT INTO FRIDAY AHEAD OF THIS JET STREAK WITH A VERY
FAVORABLE DEEP DENDRITIC LAYER. MOISTURE PRETTY LIMITED SO WILL BE
LEFT UP TO FORCING AND PREFERABLE TEMPERATURES. THE JET MAX WILL
SETTLE IN WITH A WEAK RIDGE ALOFT DEVELOPING BY SUNDAY AND
CONTINUING INTO MONDAY BUT HINTS THAT ANOTHER SHOT OF COLDER AIR
WILL AGAIN ARRIVE ABOUT MID WEEK NEXT WEEK. THIS OF COURSE UP IN THE
AIR AT THIS TIME BUT THE EASY TO FORECAST FAR TO THE NORTH JET THAT
WE HAVE HAD IS NO LONGER AND WE ARE MUCH CLOSER TO THE GRADIENT OF
THE UPPER LEVEL JET...WHICH MEANS A FEW MORE UPS AND DOWNS IN
TEMPERATURES WILL BE POSSIBLE. /08

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE FORECAST PERIOD.
WINDS WILL REMAIN OUT OF THE WEST NORTHWEST AT 7 TO 10 KTS THROUGH
SUNSET...WITH OCCASIONAL GUSTS TO 15 KTS. HIGHER WESTERLY GUSTS OF
15 TO 20 KTS ARE POSSIBLE THROUGH LATE AFTERNOON ALONG AND EAST OF
THE BUFFALO RIDGE. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jan 9, 3:48 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0348 AM CST MON JAN 09 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0348 AM CST MON JAN 09 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moody

When
January 9, 3:00 PM CST to 6:00 PM CST
Where
Moody forecast zone
Reported by
Newspaper
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Several fires which were started to burn trash or dead vegetation went out of control. The largest was several miles northeast of Flandreau, where the burning of a tree pile spread to grassland. This fire burned about 120 acres, reaching to the eastern border of the county and state. Another fire just northwest of Flandreau, started to burn garbage, burned 4 acres of grassland. No indications of damage amounts were received, but no structures were reported to have burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362630.